Thyroid UK
82,875 members97,900 posts

Low white blood count and unwell

Hi! I've been taking Carbimazole from approx 18 months (only 5mg/day). I developed a sore throat about 10 weeks ago (but no cold), I feel tired, generally unwell, dizzy, feverish, mouth ulcers, bleeding gums, sore joints/bones (but that symptom might not be relevant to this) etc. Blood tests have shown I have a low white blood count so was advised to stop taking Carbimazole a couple of weeks ago and that things should improve in a few days. However my symptoms are getting worse and my white blood count is still low. I don't understand it all so any help would be much appreciated. Any ideas please? Thank you.

3 Replies
oldestnewest

Kathryn82,

If your white cell count is too low for you to resume Carbimazole perhaps your GP could enquire of your endocrinologist whether you should be switched to Propylthiouracil (PTU).

Reply

'Clutter' - thanks for replying. Yes that's certainly an idea and I will ask my endocrinologist when I see them. Do you know what can cause Carbimazole to lower the white blood count (assuming that is what's causing it) and whether it can cause permanent / long-term issues? There's been mention that it might have caused a bone marrow suppression and I just wondered if this is serious / permanent?

Reply

Hi I had have low wbc after and diagnosed of epilepsy funny enough it turned out I didn’t have epilepsy it was my coeliacs disease giving me the seizures anyway I still have low wbc even though I dropped the epilepsy meds

Reply

You may also like...